Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
147 Doctors are Online

Taking medicine for hypothyroid. Feeling weak, depressed and noticed change in hair colour. Is this curable?

User rating for this question
Answered by

General & Family Physician
Practicing since : 1986
Answered : 458 Questions
I suffer from Hypothyroid and have been taking a 50 mg pill from the last 4 months. The first 3 months i saw a lot of improvement but from a couple of days i have been noticing the colour of my hair changing, feel depressed at times and low energy. I also want to know if blood test done after completing 6 mths of medication as suggested by my doctor shows improvement then can medicines be stopped. Is this illness be cured completely.
Posted Fri, 24 May 2013 in Thyroid Problem and Hormonal Problems
Answered by Dr. Nirmala P 2 hours later
Thanks for asking in Healthcare Magic.

The starting dose of Levothyroxine (T4) is 50 micro gm. The dose will be adjusted on the basis of TSH levels. Dose is individualized (varies in each person according to the severity of the condition). Usually the TSH level is maintained at the lower half of the reference range. Normal range is 0.3 to 5.5 micro IU/ ml.

The response of TSH to treatment with T4 is only gradual. The clinical effects are slow to appear. You may not experience full relief from symptoms until 3 to 6 months after normal TSH levels are restored and that's why your Dr has suggested blood test in 6 months time.

Dry coarse skin, brittle hair, hair loss, changes in menstrual cycle, weight gain weakness, fatigue and depression are all symptoms and signs of hypothyroidism. Your symptoms of change in hair colour, depression and low in energy indicate that your dose may be inadequate. Once your dose is standardized, your symptoms will disappear completely and hence don't worry.

TSH levels should be measured every 2 months and the dose of T4 is increased or decreased accordingly. Since you are on medication for 4 months already with minimal improvement of symptoms, you can consult your treating Dr for another blood test to estimate TSH level and for dose adjustment.

Yes, you have to take the treatment lifelong as it is a replacement therapy. Once the TSH levels are stable, follow up measurement is done only once in a year and later only once in 2 to 3 years. It is only the initial stages which needs many blood tests. But you must never discontinue the drug although you may not feel any symptoms after missing few doses.

I hope this helps. Please address to me if you have any more concerns.
Above answer was peer-reviewed by
Follow-up: Taking medicine for hypothyroid. Feeling weak, depressed and noticed change in hair colour. Is this curable? 28 minutes later

Honestly i do not want to take medicines lifelong, should i opt for Aayurvedic treatment. Also please suggest what diet should i follow, food to be taken and things to be avoided. I want to loose weight but it is a difficult task with the given situation.

My hair and skin is suffering, what can i do to improve its health.

Answered by Dr. Nirmala P 5 hours later
Welcome back to Healthcare Magic.

Hypothyroidism is an endocrinological disorder which needs thyroxine supplementation life long. If left untreated, can result in other endocrine dysfunctions like increased prolactin secretion & insulin resistance. Increased prolactin level will alter libido, fertility and can cause galactorrhea (enlarged breast with milk accumulation). Insulin resistance can lead to increased blood sugar and Diabetes.

Increased cholesterol, LDL and reduced HDL due to hypothyroidism can result in heart problems. Hypothyroidism can also lead to impairment of memory and concentration, neurological problems, lung problems and severe depression. So it is really unwise to stop taking medicines so please take Levothyroxine tablet. Neglected hypothyroidism can lead to Myxodema, a medical emergency.

Weight gain is due to reduced BMR (a reduction in energy expenditure), edema (salt and water retention) and leptin resistance. Once your TSH and thyroxine levels return back to normal, your weight will reduce and your skin and hair texture will become normal and so please do not feel bad.

Many food substances are goitrogenic in nature and should be avoided in thyroid deficiency, They are cruciferous vegetables like cabbage, broccoli, brussel, cauliflower and spinach. Cooking them reduces the risk. Other goitrogenic substances are Soy products, linseed, peaches, turnips and strawberries.

Take high fiber diet. Beans, mushrooms, peas, whole grains, wheat bread, XXXXXXX cereals, lentils, almonds, cashews, apples, bananas, dates and figs are all useful. You can also take iodized salt. Avoid white bread, starch, potatoes and refined sugar. This will help in reducing your weight. Drink plenty of water. Do not take iron, calcium supplements and antacid along with thyroid tablet. If need be, take them after 2 to 3 hours.

Being an allopathy Dr I would only recommend you take allopathic medicines as these are time tested in hypothyroidism. So please follow your Dr's specifications and take drugs regularly. All your symptoms are only temporary and will disappear once the hypothyroidism is reversed.

I hope I have answered your questions. Be cheerful and have a good healthy life.
Above answer was peer-reviewed by
Follow-up: Taking medicine for hypothyroid. Feeling weak, depressed and noticed change in hair colour. Is this curable? 16 minutes later
Thanks for your help, it has been very helpful, actually i know a aunty who took medicines for 3 months and was asked to discontinue by her doctor she is fine and its been 3 years.

I go for a walk for 30 minutes, is it enough, i dont have the stamina to go to a gym as my bones feel week. Please give your opinion. Weight gain is a big problem, i was in excellent shape before and feel terrible that i am loosing my goodness so early in life...
Answered by Dr. Nirmala P 58 minutes later
Please do not worry as you are sure to regain whatever you have lost and it is only a matter of time.

There are many forms of hypothyroidism. May be your aunt had Sub Clinical Hypothyroidism which is minimal deficiency of thyroxine. It needs only minimal correction and annual evaluation.

Your skin problem is due to increased glycosaminoglycan content of dermis which traps water resulting in skin thickening. Yellow tinge to skin is due to carotene accumulation. Brittle hair which falls easily results in severe loss of hair. These symptoms are all due to thyroxine deficiency and so all these will be reversed by thyroxine supplementation.

Impairment of muscle function, cramps pain and stiffness may make it difficult for you to do regular exercise. Walking for 30 minutes with healthy diet will reduce your weight. Weight gain may mainly be due to water retention. Most often the weight gain is present even in persons with poor appetite. Euthyroid state should bring back your earlier weight.

But first ,it is more important for you to visit your treating Dr and to see your TSH level to find out if you may be needing an increase in dose and any change in your dose should be done only under your Dr's supervision after proper clinical evaluation.

I hope I have succeded in providing the information you are looking for.
Good Luck XXXXXX.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask an Endocrinologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor